Use of anti-depressants and the risk of fracture of the hip or femur
van den Brand, M.W.M., Samson, M.M., Pouwels, S., van Staa, T.P., Thio, B., Cooper, C., Leufkens, H.G.M., Egberts, A.C.G., Verhaar, H.J.J. and de Vries, F. (2009) Use of anti-depressants and the risk of fracture of the hip or femur. Osteoporosis International, 20, (10), 1705-1713. (doi:10.1007/s00198-009-0849-6).
Full text not available from this repository.
Summary: anti-depressants are used largely, but have serious side effects. We show that both selective serotonin re-uptake inhibitors (SSRIs) and tricyclic anti-depressants (TCAs) increase the risk of hip/femur fracture and that this risk is time related and depends on the degree of serotonin transporter inhibition. This should be considered when prescribing anti-depressants to patients.
Introduction: anti-depressants are known to have serious side effects. We examined the association between the use of anti-depressants and the risk of hip/femur fractures with a special focus on the relation with the degree of 5-hydroxytryptamine transporter (5-HTT) inhibition and the duration of use.
Methods: a case–control study was conducted within the Dutch PHARMO-RLS database. Cases (n = 6,763) were adult patients with a first hip/femur fracture during the study period. For each case, four controls (n = 26341) were matched by age, gender and geographic region.
Results: the risk of hip/femur fracture increased with current use of SSRIs (adjusted odds ratio (ORadj) 2.35 [95% confidence interval (CI) 1.94–2.84]) and TCAs (ORadj 1.76 [95% CI 1.45–2.15]). The risk of hip/femur fracture declined rapidly after discontinuation of use. The risk of hip/femur fracture increased as the degree of 5-HTT inhibition of all anti-depressants increased from ORadj 1.64 [95% CI 1.14–2.35] for drugs with low 5-HTT inhibition to ORadj 2.31 [95% CI 1.94–2.76] for those with high 5-HTT inhibiting properties.
Conclusion: current use of both SSRIs and TCAs increase hip/femur fracture risk. Further studies are needed to elucidate the mechanistic pathways and the relation with the underlying pathophysiology. Until then, the elevated fracture risk should be considered when prescribing anti-depressants
|Keywords:||duration of use, fracture, risk, SSRI, 5-HTT inhibition|
|Subjects:||R Medicine > RM Therapeutics. Pharmacology|
|Divisions:||University Structure - Pre August 2011 > School of Medicine > Developmental Origins of Health and Disease
|Date Deposited:||24 Feb 2010|
|Last Modified:||23 Jul 2012 00:47|
|Contributors:||van den Brand, M.W.M. (Author)
Samson, M.M. (Author)
Pouwels, S. (Author)
van Staa, T.P. (Author)
Thio, B. (Author)
Cooper, C. (Author)
Leufkens, H.G.M. (Author)
Egberts, A.C.G. (Author)
Verhaar, H.J.J. (Author)
de Vries, F. (Author)
|Contact Email Address:||firstname.lastname@example.org|
|RDF:||RDF+N-Triples, RDF+N3, RDF+XML, Browse.|
Actions (login required)